Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 32, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2008, 2:46 PM MDT for McKinley County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 2:46 PM MDT (20:46 UTC)
- Expired
- Jul 23, 2008, 4:45 PM MDT
- In force
- 119 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 191 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 232046
FFWABQ
NMC031-232245-
/O.NEW.KABQ.FF.W.0032.080723T2046Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO
* UNTIL 445 PM MDT
* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS NEAR GALLUP. THE STORM
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.
LAT...LON 3585 10903 3586 10867 3534 10861 3530 10876
3534 10904
$$
432 follow-up statements
000
WGUS75 KABQ 232131
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT WED JUL 23 2008
NMC031-232245-
/O.CON.KABQ.FF.W.0032.000000T0000Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-
331 PM MDT WED JUL 23 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WEST
CENTRAL MCKINLEY COUNTY...
AT 324 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER IN THE
VICINITY OF U.S. HIGHWAY 491 AND NAVAJO ROUTE 9. SHOWERS AND
THUNDERSTORMS WERE STILL PRODUCING MODERATE TO HEAVY RAIN IN THE
VICINITY OF GALLUP NORTHWESTWARD TO THE ARIZONA LINE. THEY WERE
STILL NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
YAH-TA-HEY...
TOHATCHI...
GALLUP...
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.
LAT...LON 3585 10903 3586 10867 3534 10861 3530 10876
3534 10904
$$000
WGUS75 KABQ 232243
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT WED JUL 23 2008
NMC031-232253-
/O.EXP.KABQ.FF.W.0032.000000T0000Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-
443 PM MDT WED JUL 23 2008
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR WEST CENTRAL
MCKINLEY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAD
DIMINISHED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3585 10903 3586 10867 3534 10861 3530 10876
3534 10904
$$
43What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:26 AM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 10:26 AM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1026 AM MDT WED JUL 23 2008 .UPDATE... HAVE ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND WEST OF THE CONTINENTAL DIVIDE. WITH RECENT HEAVY RAINFALL OVER THE AREA AND REPORTS OF HIGH WATER FLOWS CONTINUING IN PATCHY LOCALES...FLASH FLOODING MAY BE AN ISSUE ONCE AGAIN THIS AFTERNOON AND EVENING AS ADDITIONAL STORMS DEVELOP OVER THE REGION. DEFORMATION ZONE STILL REMAINS ALONG THE AZ/NM BORDER WITH THETA-E RIDGE AXIS PARKED AT THIS SAME LOCATION. APPEARS A WEAK MCV IS MIGRATING AROUND SW SAN JUAN COUNTY...WHICH MAY PROVIDE ADDITIONAL SUPPORT FOR CONVECTIVE ACTIVITY TODAY. FFA AND HWO ALREADY OUT THE DOOR...ZFP WILL FOLLOW SHORTLY. DPORTER && .PREV DISCUSSION...300 AM MDT WED JUL 23 2008... CENTRAL AND WESTERN PORTIONS OF NEW MEXICO WILL REMAIN THE FEATURED AREAS FOR CONVECTIVE ACTIVITY TODAY AND TONIGHT...ALTHOUGH IF THE NAM/GFS ARE RIGHT...THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND SOUTH CENTRAL MOUNTAINS MAY EXPERIENCE LESS AREAL COVERAGE TODAY. INSTABILITY AND MOISTURE AXIS SHIFTS SLIGHTLY NORTHEASTWARD THURSDAY...WHICH MAY ALLOW FOR ISOLATED STORMS IN THE FAR NORTHEAST CORNER...AND MORE ACTIVITY ADJACENT TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. THIS TREND CONTINUES INTO FRIDAY...AS THE LARGE SCALE PATTERN ADJUSTS FOR DOLLYS TRACK WESTWARD INTO OLD MEXICO. THE SOUTHERN THIRD OF THE STATE COULD SEE SOME MID TO HIGH LEVEL MOISTURE AS SOON AS FRIDAY FROM DOLLY...BUT THIS MAKES A QUICK PASS OVER THE REGION. AT THE SAME TIME...THERE MAY BE A DECENT SURGE OF MOISTURE BELOW MOUNTAINTOP LEVELS INTO SOUTHEAST AND SOUTHCENTRAL NEW MEXICO FRIDAY...WHICH PUSHES INTO THE SOUTHWEST PART OF THE STATE...POSSIBLY REACHING THE SOUTHERN PORTIONS OF OUR CWA BY 12Z SATURDAY. HOWEVER...THE GFS RAPIDLY SHUNTS THIS MOISTURE AWAY SATURDAY...STILL FOCUSING ON THE CENTRAL AND WESTERN AREAS OF THE FORECAST AREA FOR THE MOST NUMEROUS CONVECTIVE ACTIVITY. THE ECMWF GENERATES SIGNIFICANTLY MORE PRECIPITATION WITH THIS MOISTURE SURGE...WITH THE EXCEPTION OF THE UPPER GILA...MOST OF IT IS CONCENTRATED SOUTH OF OUR CWA. ONE LAST WRINKLE IS WITH THE NAM/S SHIFT IN THE H5 HIGH CENTER FRIDAY/SATURDAY ACROSS SOUTHERN UTAH...A SURFACE BOUNDARY/UPPER DISTURBANCE COULD APPARENTLY IMPACT NORTHEAST NEW MEXICO...AND PRODUCE MORE WIDESPREAD RAIN LATE FRIDAY AND EARLY SATURDAY. GFS MORE SUBTLE BUT HINTS AT LEAST AT AN AREA OF DECENT RAIN OVER EASTERN COLORADO FOR A SIMILAR TIME FRAME. SUNDAY AND MONDAY LOOK TO BE WETTEST OVER THE NORTHWEST TWO THIRDS OF THE STATE AS THE CENTER OF HIGH PRESSURE ALOFT WOBBLES AROUND EASTERN NEW MEXICO/TEXAS. LOWERED SOME OF THE GUIDANCE TEMPERATURES FOR SATURDAY AND SUNDAY ESPECIALLY IN THE WEST...AS WELL AS ADJUSTED SOME POPS UPWARD FROM THE CURRENT SLIGHT CHANCES. .AVIATION...ONGOING SHOWERS AND TSTMS WILL CONTINUE ACROSS FAR WESTERN NM THROUGH 12Z. THESE STORMS MAY IMPACT KGUP AS THEY SLOWLY MOVE SOUTH. OTHERWISE...SCATTERED SHOWERS AND TSTMS WILL REDEVELOP THIS AFTERNOON...AGAIN FAVORING THE WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA. MVFR AND IFR CEILINGS AND VISIBILITIES ARE POSSIBLE WITH ANY STORM...AND MOUNTAIN OBSCURATIONS ARE POSSIBLE. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF GUSTY WINDS UP TO 40 KT. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER...DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENINGS WILL CONTINUE THROUGH THE WORK WEEK...GENERALLY FAVORING CENTRAL AND WESTERN AREAS. MINIMUM DAYTIME HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT...WITH GOOD TO EXCELLENT NIGHTTIME RECOVERIES. MOISTURE FROM HURRICANE DOLLY MAY GET TRANSPORTED INTO PORTIONS OF SOUTHERN AND WESTERN NM BY SATURDAY...AND COULD RESULT IN AN UPTICK OF SHOWER AND TSTM ACTIVITY OVER THE WEEKEND. COVERAGE AND LOCATION OF STORMS WILL DEPEND ON WHERE THE UPPER HIGH SETS UP. && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES... NMZ001-008-014. && 46
Hazardous weather outlook, Jul 23, 6:00 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUL 23 2008 NMZ001>021-026-241200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE BOTH THURSDAY AND FRIDAY ACROSS CENTRAL AND WESTERN NEW MEXICO. IN ADDITION...HEAVY RAINFALL...WHICH MAY LEAD TO LOCAL AREAS OF FLOODING...IS POSSIBLE OVER THE UPPER GILA AND THE WESTERN MOUNTAINS THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:04 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 116 min |
| Jul 22, 7:00 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 90 min |
| Jul 22, 7:20 PM MDT | Areal Flood Advisory | ABQ | Valencia | 40 min |
| Jul 22, 7:24 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 111 min |
| Jul 22, 7:34 PM MDT | Flash Flood Warning | ABQ | Valencia | 116 min |
| Jul 22, 7:46 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 119 min |
| Jul 22, 7:57 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 2 hr |
| Jul 22, 8:14 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 91 min |
| Jul 22, 8:18 PM MDT | Areal Flood Advisory | ABQ | San Juan | 117 min |
| Jul 22, 8:21 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 39 min |
| Jul 22, 8:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Valencia | 2 hr |
| Jul 22, 8:32 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 88 min |
| Jul 22, 9:39 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 111 min |
| Jul 22, 10:04 PM MDT | Areal Flood Advisory | ABQ | Socorro | 86 min |
| Jul 22, 10:23 PM MDT | Areal Flood Advisory | ABQ | San Juan | 112 min |
| Jul 23, 2:20 AM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 23, 9:58 AM MDT | Flash Flood Watch | ABQ | 12 hr | |
| Jul 23, 12:40 PM MDT | Areal Flood Advisory | ABQ | Cibola | 110 min |
| Jul 23, 12:51 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Jul 23, 1:57 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 23, 2:17 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 118 min |
| Jul 23, 2:31 PM MDT | Areal Flood Advisory | ABQ | Socorro | 119 min |
| Jul 23, 3:08 PM MDT | Areal Flood Advisory | ABQ | San Juan | 112 min |
| Jul 23, 3:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 108 min |
| Jul 23, 3:58 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 23, 4:55 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 110 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.